Statin-associated Myopathy and Its Exacerbation With Exercise

Muscle Nerve. 2010 Oct;42(4):469-79. doi: 10.1002/mus.21817.

Abstract

3-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) are a common and effective treatment for hypercholesterolemia, with a low overall rate of side-effects. The most common complication is some degree of skeletal muscle myopathy, ranging from painless serum creatine kinase elevations to rhabdomyolysis. Unfortunately, the likelihood and/or severity of complications increases with the combination of statin treatment and physical activity. The specific pathways that mediate statin-associated myopathy are unclear, and research directly addressing the exacerbation with exercise is limited. Potential mechanisms include the induction of skeletal muscle fiber apoptosis, alterations in ubiquitin-proteasome pathway activity, mitochondrial dysfunction, and terpenoid depletion. In this review we provide an overview of research that specifically addresses the combination of statin-associated myopathy and physical activity and highlight some deficiencies in the available literature, as well as future directions for this important subset of statin-associated myopathy.

Publication types

  • Review

MeSH terms

  • Creatine Kinase / blood
  • Exercise*
  • Glycogen / metabolism
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / adverse effects*
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / therapeutic use
  • Hypercholesterolemia / drug therapy
  • Muscle, Skeletal / metabolism
  • Muscular Diseases / etiology*
  • Muscular Diseases / physiopathology*
  • Physical Education and Training
  • Risk Assessment
  • Risk Factors

Substances

  • Hydroxymethylglutaryl-CoA Reductase Inhibitors
  • Glycogen
  • Creatine Kinase